Medical questions & health advice by board certified doctors
"I started using birth control and now I'm constipated. What should I do?"
Hi, i have just started using a birth control pill for over a week now and i have been so constipated and bloated ever since. I have been trying using more fiber, fruits, water, miralax laxatives but nothing works. I am just so constipated that i think my stomach will burst at some point. Please help!! p.s-- i've had problems with constipation in the past and i was fine with just add fiber to my diet but now nothing works. Tried contacting my OBYGN to ask her about the pills she subscribed to me and if this is normal reacting, she never called back. I don't know what to do and i don't want to stop using the birth control pills but I need to make myself somehow go to the bathroom. If laxatives don't work I don't know what else to try. Thank you for your help!
Believe it or not, female sex hormones (Primarily Estrogen and Progesterone) have significant effects on your colon. This is one reason problems such as constipation are more common in pre-menopausal females than males in the same age group. The effect of estrogen on the colon has been studied scientifically and has been shown to slow colon motility, leading to constipation. The primary ingredients in common oral contraceptive pills are different levels of estrogen and progesterone analogues. When you begin taking oral contraceptive pills, the addition of extra estrogen and progesterone into your system can cause a range of GI side effects, which are usually particularly severe immediately after you begin taking the pill and improve over time as your body adjusts to the medication. Gastrointestinal side effects of the pill can include constipation, bloating, stomach cramps, and even nausea and vomiting. Scheduling an appointment with your OBGYN is important to discuss side effects you are having from the pill and whether changing to a new type of contraceptive could improve your symptoms. However, if you are severely constipated it is important to see a doctor as soon as possible. If you cannot get in to see your OBGYN promptly, then make an appointment with a primary care physician or visit an urgent care center. Sometimes persistent and severe constipation can lead to a condition called fecal impaction. Fecal impaction is very difficult to clear naturally and usually requires medical assistance to relieve. You need to see a doctor in person to diagnose whether you are suffering from fecal impaction and whether any additional treatment is required. In the meantime be sure to continue drinking plenty of water and taking in a generous amount of fiber. Gentle stool softeners like Miralax are also generally safe and effective. There are additional over the counter options such as stimulant laxatives and suppositories (Dulcolax) and enemas (Fleet's Phospho-Soda Enema), which may assist you in having a bowel movement, all of which you should discuss with a doctor. If you have not had a bowel movement in over a week and are in severe discomfort, you need to see a doctor before using these harsher medications, because you may be past the point that these medications would be effective and they may only end up causing you more discomfort.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.